Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2008, 2:34 PM CDT for Scurry County, Texas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 2:34 PM CDT (19:34 UTC)
- Expired
- Apr 23, 2008, 3:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 122 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:37 PM CDT | HAIL 0.88 | 14 Nw Snyder, TX | |
| Apr 23, 2:40 PM CDT | TSTM WND DMG | Snyder, TX | TREES UPROOTED IN LOCAL PARK AND METAL BLDGS BLOWN OVER AT WASTE WATER PLANT. EST SPEEDS NEAR 90 MPH. |
| Apr 23, 2:52 PM CDT | TSTM WND DMG | Snyder, TX | SCOREBOARD BLOWN OVER STORAGE BLDG BLOWN OVER. A/C UNITS ON TOP OF BLDG WERE PUSHED OFF THEIR SLABS. |
| Apr 23, 2:56 PM CDT | TORNADO | 1 S Snyder, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 10:07 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 231934 SVRMAF TXC415-232030- /O.NEW.KMAF.SV.W.0039.080423T1934Z-080423T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SCURRY COUNTY IN WEST TEXAS... * UNTIL 330 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLUVANNA...OR 16 MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... DERMOTT... FLUVANNA... RURAL NORTHWEST SCURRY COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST TEXAS. LAT...LON 3293 10092 3258 10091 3255 10117 3292 10116 TIME...MOT...LOC 1934Z 235DEG 35KT 3286 10111 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:15 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 23, 1:15 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT WED APR 23 2008
.UPDATE...
UPDATES HAVE BEEN MADE TO THE FORECAST TO REFLECT CURRENT RADAR
AND OBSERVATIONAL TRENDS...WITH THE MAIN UPDATES INCLUDING RAISING
POPS ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. UPDATES ALSO MADE TO THE CURRENT DEW POINT AND WIND GRIDS.
PRODUCTS WILL BE OUT ASAP.
&&
.PREV DISCUSSION... /ISSUED 1221 PM CDT WED APR 23 2008/
AVIATION...
DRYLINE IS W OF KCNM AND AS SUCH S-SE WINDS PREVAIL ACRS TAF
SITES. SCT TSTMS WILL REMAIN POSSIBLE INTO THE EVENING MAINLY AT
THE MAF/HOB SITES. DRYLINE IS EXPECTED TO MAKE A PUSH E MID
AFTERNOON TURNING WINDS TO SW-W AND INCREASING AT CNM/INK/PEQ/FST.
WILL HOLD OFF BRINGING MVFR CIGS BACK W INTO PB OVERNIGHT.
PREV DISCUSSION... /ISSUED 1028 AM CDT WED APR 23 2008/
UPDATE...
TEXT PRODUCTS HAVE BEEN UPDATED FOR TORNADO WATCH #219 IN EFFECT
UNTIL 4 PM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99/06Hazardous weather outlook, Apr 23, 1:57 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE. FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES EAST AS STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES... ESPECIALLY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 23, 11:53 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 5 W GAIL 32.77N 101.54W
04/23/2008 E0.50 INCH BORDEN TX PUBLIC
A FEW HAILSTONES WERE PENNY SIZE AS WELL.
&&
PVESPERSpecial weather statement, Apr 23, 11:53 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 AM CDT WED APR 23 2008 TXZ047-231800- BORDEN- 1153 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BORDEN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF MESQUITE AT 1153 AM CDT...MOVING NORTHEAST AT 20 MPH AND WILL CROSS HIGHWAY 62 180. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST TEXAS. HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 23, 12:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 13 W GAIL 32.77N 101.67W
04/23/2008 E0.50 INCH BORDEN TX PUBLIC
A FEW HAILSTONES WERE PENNY SIZE AS WELL.
&&
PVESPERLocal storm report, Apr 23, 12:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST GAIL 32.77N 101.45W
04/23/2008 M62 MPH BORDEN TX MESONET
A 54 KNOT WIND REPORTED AT THE TEXAS TECH MESONET STATION
IN GAIL.
&&
PVESPERLocal storm report, Apr 23, 1:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL FLUVANNA 32.89N 101.15W
04/23/2008 E1.00 INCH SCURRY TX POST OFFICE
&&
PVESPERSpecial weather statement, Apr 23, 1:45 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT WED APR 23 2008 TXZ075-231945- PECOS- 145 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY. AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN PECOS COUNTY...11 MILES SOUTH OF COYANOSA...MOVING NORTHEAST AT 14 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:48 AM CDT | Red Flag Warning | MAF | Loving | 14 hr |
| Apr 23, 9:34 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 56 min |
| Apr 23, 10:09 AM CDT | Tornado Warning | MAF | Borden | 66 min |
| Apr 23, 12:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Apr 23, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 34 min |
| Apr 23, 1:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 41 min |
| Apr 23, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Apr 23, 2:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| Apr 23, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 23, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 49 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | MAF | Scurry | 49 min |
| Apr 23, 3:18 PM CDT | Tornado Warning | MAF | Dawson | 42 min |
| Apr 23, 3:21 PM CDT | Tornado Warning | MAF | Scurry | 20 min |
| Apr 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | MAF | Dawson | 30 min |
| Apr 23, 4:04 PM CDT | Tornado Warning | MAF | Gaines | 41 min |
| Apr 23, 4:23 PM CDT | Tornado Warning | MAF | Borden | 37 min |
| Apr 23, 4:49 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 41 min |
| Apr 23, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 23 min |
| Apr 23, 5:28 PM CDT | Tornado Warning | MAF | Dawson | 47 min |
| Apr 23, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 22 min |
| Apr 23, 5:43 PM CDT | Tornado Warning | MAF | Martin | 47 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard | 25 min |
| Apr 23, 6:35 PM CDT | Tornado Warning | MAF | Howard | 25 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 24 min |
| Apr 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| Apr 23, 6:55 PM CDT | Tornado Warning | MAF | Howard | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.